Kansas, 2010

Tornadoes and Flash Flood in Kansas, May 23, 2010

May 23, 2010 · NWS GLD · 51 events in 11 counties and zones

Several clusters of intense thunderstorms moved north across the area during the late afternoon and evening hours, producing several tornadoes in northwest Kansas. Other areas nearby received hail up to the size of golf balls and wind gusts to 80 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$218,000
Crop damage
None recorded
Events
51

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Several clusters of intense thunderstorms moved north across the area during the late afternoon and evening hours, producing several tornadoes in northwest Kansas. Other areas nearby received hail up to the size of golf balls and wind gusts to 80 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 23, 5:14 PM CST, 1 minute earlier.

Area forecast discussion, May 23, 5:14 PM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
514 PM MDT SUN MAY 23 2010

.DISCUSSION...
322 PM MDT SUN MAY 23 2010

EARLY AFTERNOON ANALYSIS OF WATER VAPOR IMAGERY/UPPER AIR DATA
INDICATES THE MID/UPPER TROUGH OVER THE WESTERN CONUS CONTINUES TO
AMPLIFY EQUATOR-WARD. SHORTWAVE TROUGH IS NOTED OVER COLORADO AND
NEW MEXICO AND IS TRANSLATING NORTH-NORTHEAST TOWARD THE CENTRAL
HIGH PLAINS. AT THE SURFACE...COLD FRONT WHICH PUSHED THROUGH THE
FORECAST AREA THIS MORNING HAS STALLED AND IS SLOWING BEGINNING TO
MIX NORTHWARD AS A WARM FRONT. CU FIELD OVER SOUTHWEST KANSAS IS
BEGINNING TO INCREASE WITH A FEW WEAK ATTEMPTS AT CONVECTION FROM
NEAR KDDC SOUTHWEST TOWARD KPYX.

FORECAST CONCERNS WILL REVOLVE AROUND POTENTIAL FOR SEVERE DEEP
MOIST CONVECTION THIS EVENING FOLLOWED BY WINDS TOMORROW AND ADDITIONAL
CHANCES FOR CONVECTION THROUGH WEDNESDAY NIGHT.

STAGE IS SET FOR POTENTIAL SEVERE WEATHER EVENT THIS EVENING IF
STRONG CAPPING CAN BE OVERCOME. MU CAPE IS RAPIDLY INCREASING
SOUTH OF THE SURFACE BOUNDARY WITH VALUES AS HIGH AS 4500 J/KG
OVER SOUTHWEST KANSAS. GUIDANCE IN RELATIVELY GOOD AGREEMENT
DEPICTING THE DEVELOPMENT OF A WARM FRONT WHICH WILL THEN MIX
NORTHWARD ACROSS THE FORECAST AREA. AT THE SAME TIME...A DRYLINE
HAS BECOME ESTABLISHED OVER EASTERN COLORADO EXTENDING SOUTHWARD
FROM AN ATTENDANT SURFACE LOW. STRONG FORCING FOR
ASCENT/DIFFLUENCE ALOFT WILL CONTINUE TO OVERSPREAD THE REGION
YIELDING A VERY UNSTABLE ENVIRONMENT. STRONG LOW LEVEL JET ~55-60
KTS IS PROGGED TO DEVELOP AFTER 00Z THIS EVENING WHICH WILL ONLY
AID IN LENGTHENING THE HODOGRAPH STRUCTURE. ANY STORM WHICH DOES
FORM SHOULD QUICKLY OBTAIN SUPERCELLULAR STRUCTURE LEADING TO
POTENTIAL FOR LARGE HAIL AND STRONG WINDS. GIVEN STRONG 0-1 KM
SHEAR OF ROUGHLY 30 KTS AND STRONG LOW LEVEL HELICITY...AN
ISOLATED TORNADO ALSO APPEARS POSSIBLE. CONVECTION SHOULD
TRANSLATE NORTH OF THE FORECAST AREA AROUND 06Z OR SHORTLY AFTER.

ADDITIONAL SEVERE WEATHER APPEARS POSSIBLE OVER PORTIONS OF THE
FORECAST AREA ON MONDAY AFTERNOON. GREATEST THREAT APPEARS TO BE
EAST OF THE COLORADO STATE LINE AND NORTH OF INTERSTATE 70.
SURFACE BASED CONVECTION WILL AGAIN BE POSSIBLE WITH PRIMARY
THREAT LIKELY TO BE LARGE HAIL AND STRONG WINDS. WEAK SURFACE
FROPA WILL OCCUR LATE MONDAY NIGHT WITH THE AREA REMAINING UNDER
EASTERLY/NORTHEASTERLY FLOW FOR THE DAY TUESDAY. SOUTHEASTERN
PORTIONS OF THE FORECAST AREA WILL SEE THE POTENTIAL FOR
CONVECTION TUESDAY AFTERNOON BUT THE THREAT FOR WIDESPREAD SEVERE
WEATHER APPEARS LOW. ANOTHER SHORTWAVE TROUGH WILL TRANSLATE
ACROSS THE FORECAST AREA ON WEDNESDAY BRINGING YET ANOTHER
OPPORTUNITY FOR DEEP MOIST CONVECTION.

BROAD MID/UPPER RIDGE IS PROGGED TO BUILD OVER MUCH OF THE CENTRAL
CONUS ON THURSDAY WITH THE CLOSED MID/UPPER TROUGH JUST OFF THE
NORTHERN CALIFORNIA COAST. SHOULD RESULT IN A PERIOD OF DRY
WEATHER AND ABOVE NORMAL TEMPS THROUGH SATURDAY. BY SATURDAY
NIGHT...THE MID/UPPER CLOSED LOW WILL BEGIN TO TRANSLATE EASTWARD
TOWARD THE NORTHERN PLAINS. A SHORTWAVE TROUGH WILL EJECT FROM THE
BASE OF THE TROUGH OVER THE CENTRAL PLAINS SATURDAY NIGHT BRINGING
ANOTHER OPPORTUNITY FOR CONVECTION. SHOULD BE POST FRONTAL ON
SUNDAY WITH TEMPS RETURNING TO NEAR CLIMO.

FOLTZ
&&

.AVIATION...
514 PM MDT SUN MAY 23 2010

FOR THE 00Z TAFS...SCATTERED THUNDERSTORMS THIS EVENING WILL BE THE
MAIN AVIATION PROBLEM AT BOTH KGLD AND KMCK. RADAR TRENDS AT 23Z
SHOWED CONVECTION TO THE SOUTH OF THE AREA MOVING NORTH AT NEAR
50KTS...SO EXPECT IMPACTS EARLY IN THE TAF PERIOD. LARGE HAIL AND
GUSTY WINDS CAN BE EXPECTED NEAR ANY PRECIPITATION CORE. ACTIVITY
SHOULD END TOWARDS 06Z...WITH GUSTY SOUTH WINDS CONTINUING THROUGH
THE NIGHT WITH THE LOW LEVEL JET.

024
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY FROM 9 AM MDT /10 AM CDT/ TO 7 PM MDT /8 PM CDT/
     MONDAY FOR KSZ001>004-013>016-027>029-041-042.

NE...WIND ADVISORY FROM 9 AM MDT /10 AM CDT/ TO 7 PM MDT /8 PM CDT/
     MONDAY FOR NEZ079>081.

CO...WIND ADVISORY FROM 9 AM TO 7 PM MDT MONDAY FOR COZ090>092.

&&
Hazardous weather outlook, May 23, 10:45 AM CST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT SUN MAY 23 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1045 AM MDT SUN MAY 23 2010 /1145 AM CDT SUN MAY 23 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE FORECAST TO DEVELOP AFTER 4 PM MDT (5 PM
CDT) ALONG AND SOUTHEAST OF A LINE FROM TRIBUNE KANSAS TO NORTON
KANSAS AS A WARM FRONT DEVELOPS IN THE AREA.  LARGE HAIL AND STRONG
GUSTY WINDS WILL BE THE PRIMARY THREATS WITH ANY STORMS THAT
DEVELOP. ONLY ISOLATED COVERAGE IS EXPECTED LATE THIS AFTERNOON DUE
TO A STRONG CAPPING INVERSION NOW IN PLACE WHICH WILL ACT TO
SUPPRESS STORM DEVELOPMENT BEFORE THIS EVENING.

MORE WIDESPREAD THUNDERSTORM COVERAGE IS EXPECTED AFTER ABOUT 7 PM
MDT (8 PM CDT) ALONG AND NORTH OF HIGHWAY 36 AS THE WARM FRONT
CONTINUES TO LIFT NORTH DURING THE EVENING AND THE CAPPING INVERSION
WEAKENS. IN ADDITION TO THE THREAT OF LARGE HAIL AND STRONG GUSTY
WINDS...THE ADDITIONAL POTENTIAL FOR A COUPLE TORNADOES WILL EXIST
THIS EVENING NORTH OF HIGHWAY 36. STORM MOVEMENT WILL BE
NORTH-NORTHEAST AROUND 30 TO 35 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS...SOME POSSIBLY SEVERE WITH LARGE HAIL
AND DAMAGING WINDS...ARE EXPECTED EACH AFTERNOON AND EVENING
ACROSS THE CENTRAL HIGH PLAINS FROM MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. STAY
TUNED FOR LATER FORECASTS...WATCHES AND WARNINGS.

DLF

In the hours before

Special weather statement, May 23, 4:59 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
459 PM MDT SUN MAY 23 2010

KSZ028-029-232330-
GOVE-LOGAN-
559 PM CDT SUN MAY 23 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LOGAN COUNTY IN WEST CENTRAL KANSAS AND GOVE
COUNTY IN WEST CENTRAL KANSAS...

AT 557 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SEVERE THUNDERSTORM 6 MILES NORTHEAST OF SCOTT CITY...AND MOVING
NORTH AT 40 MPH.

QUARTER SIZE HAIL...AND DAMAGING WINDS OF 60 MPH ARE EXPECTED WITH
THIS STORM.

PEOPLE IN GOVE AND SOUTHEASTERN LOGAN COUNTIES...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE
INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

MCGUIRE

The radar

The Goodland radar (KGLD), 86 km away, was scanning. The volume nearest the first event began at 23:17 UTC.

Open the radar archive at this moment

Event by event

33 hail, 13 thunderstorm wind, 4 tornado, 1 flash flood. Local standard time, as filed.

Hail, Logan

When
May 23, 5:15 PM CST to 5:35 PM CST
Where
Logan County, 10.49 mi S of Oakley Muni Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
38.970, -100.850

Report sent via NSSL Shave project.

Hail, Gove

When
May 23, 5:34 PM CST
Where
Gove County, 11.38 mi SSW of Campus
Measured
1 in hail
Reported by
Public
Coordinates
38.960, -100.800

Hail, Gove

When
May 23, 5:40 PM CST
Where
Gove County, 1.75 mi WNW of Campus
Measured
1 in hail
Reported by
Public
Coordinates
39.130, -100.780

Hail, Thomas

When
May 23, 5:45 PM CST
Where
Thomas County, 7.49 mi ESE of Spica
Measured
0.75 in hail
Reported by
Public
Coordinates
39.180, -100.790

Hail, Logan

When
May 23, 5:50 PM CST
Where
Logan County, 10.59 mi NNE of Elkader
Measured
1 in hail
Reported by
Public
Coordinates
38.930, -100.830

Report sent via NSSL shave project.

Hail, Gove

When
May 23, 5:51 PM CST
Where
Gove County, 0.54 mi E of Campus
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.120, -100.740

Thunderstorm Wind, Gove

When
May 23, 5:53 PM CST
Where
Gove County, 1.07 mi E of Campus
Measured
65 kt (75 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
39.120, -100.730

Thunderstorm wind gusts damaged 6 power poles, with all poles laying down in the same direction.

Hail, Sheridan

When
May 23, 5:58 PM CST
Where
Sheridan County, 1.27 mi WNW of Angelus
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.190, -100.690

Hail, Logan

When
May 23, 6:05 PM CST
Where
Logan County, 8.52 mi ENE of Russell Spgs
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.960, -101.020

Hail, Wichita

When
May 23, 6:06 PM CST
Where
Wichita County, 3.79 mi W of Leoti
Measured
1 in hail
Reported by
Mesonet
Coordinates
38.480, -101.420

Report was relayed via Vortex 2 probe vehicle.

Hail, Thomas

When
May 23, 6:10 PM CST
Where
Thomas County, 0.69 mi N of Menlo
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.360, -100.720

Hail, Sheridan

When
May 23, 6:11 PM CST
Where
Sheridan County, 6.24 mi N of Menlo
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.440, -100.710

Hail, Thomas

When
May 23, 6:18 PM CST
Where
Thomas County, 0.53 mi E of Rexford
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
39.470, -100.740

Thunderstorm Wind, Thomas

When
May 23, 6:18 PM CST
Where
Thomas County, Rexford
Measured
70 kt (81 mph) estimated gust
Reported by
Storm Chaser
Coordinates
39.470, -100.750

Chaser estimated outflow winds to be 80 mph. Winds blew two tires off a rack.

Hail, Wichita

When
May 23, 6:22 PM CST
Where
Wichita County, 7.25 mi NW of St Theresa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.620, -101.530

Hail, Wichita

When
May 23, 6:29 PM CST
Where
Wichita County, 6.41 mi NNE of St Theresa
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
38.630, -101.370

Hail, Logan

When
May 23, 6:29 PM CST
Where
Logan County, 0.69 mi S of Winona
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.060, -101.250

Hail, Thomas

When
May 23, 6:30 PM CST to 6:40 PM CST
Where
Thomas County, 0.53 mi E of Rexford
Measured
1 in hail
Reported by
Public
Coordinates
39.470, -100.740

Report relayed via NSSL Shave project.

Hail, Wichita

When
May 23, 6:30 PM CST to 6:45 PM CST
Where
Wichita County, 8.49 mi NNE of St Theresa
Measured
2 in hail
Reported by
Public
Coordinates
38.660, -101.360

Report relayed via NSSL Shave project.

Hail, Wichita

When
May 23, 6:35 PM CST
Where
Wichita County, 5.99 mi NW of St Theresa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.610, -101.510

Thunderstorm Wind, Decatur

When
May 23, 6:55 PM CST
Where
Decatur County, 2.07 mi N of Traer
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.960, -100.650

Hail, Sherman

When
May 23, 6:02 PM MST
Where
Sherman County, 0.53 mi E of Goodland
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.350, -101.710

Hail, Thomas

When
May 23, 7:02 PM CST
Where
Thomas County, 4.87 mi N of Levant
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.450, -101.190

Time of report is estimated from Doppler radar.

Hail, Thomas

When
May 23, 7:02 PM CST
Where
Thomas County, 2.81 mi S of Levant
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.340, -101.190

Tornado, Thomas

When
May 23, 7:03 PM CST to 7:06 PM CST
Where
Thomas County, 5.29 mi N of Brownville to 6.42 mi S of Brewster
Rating
EF0
Path length
2 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
39.256, -101.365

Storm chaser reported a cone-shaped tornado. No damage was observed.

Hail, Thomas

When
May 23, 7:06 PM CST
Where
Thomas County, 0.69 mi S of Brewster
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.360, -101.380

Hail, Sherman

When
May 23, 6:08 PM MST
Where
Sherman County, 6.91 mi S of Caruso
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.230, -101.780

Hail, Sherman

When
May 23, 6:18 PM MST
Where
Sherman County, 2.81 mi S of Goodland
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.310, -101.710

Hail, Sherman

When
May 23, 6:23 PM MST
Where
Sherman County, 0.53 mi E of Edson
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
39.330, -101.540

Hail, Sherman

When
May 23, 6:23 PM MST
Where
Sherman County, 0.53 mi E of Edson
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
39.330, -101.540

Hail, Sherman

When
May 23, 6:24 PM MST
Where
Sherman County, 0.53 mi E of Goodland
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.350, -101.710

Hail, Sherman

When
May 23, 6:26 PM MST
Where
Sherman County, 0.53 mi E of Goodland
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
39.350, -101.710

Flash Flood, Sherman

When
May 23, 6:48 PM MST to 9:20 PM MST
Where
Sherman County, 1.44 mi ESE of Goodland to 0.51 mi S of Goodland Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.343, -101.695

Street flooding in town with ditches overflowing.

Hail, Sherman

When
May 23, 6:52 PM MST
Where
Sherman County, 7.47 mi ENE of Kanorado Arpt
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
39.440, -101.890

Tornado, Sherman

When
May 23, 6:52 PM MST
Where
Sherman County, 3.49 mi SE of Ruleton
Rating
EF0
Path length
0.05 mi
Path width
10 yd
Reported by
Storm Chaser
Coordinates
39.290, -101.840

Tornado was reported to be very brief...less than 30 seconds duration.

Hail, Sherman

When
May 23, 6:55 PM MST
Where
Sherman County, 7.23 mi NNW of Caruso
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.430, -101.820

Tornado, Sherman

When
May 23, 7:07 PM MST to 7:17 PM MST
Where
Sherman County, 8.83 mi NNE of Goodland Arpt to 13.71 mi N of Goodland Arpt
Rating
EF1
Path length
6.36 mi
Path width
50 yd
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
39.483, -101.623

Stovepipe tornado was visible from NWS Goodland. Irrigation pivot was damaged and trees were reported down. Several utility poles were broken.

Thunderstorm Wind, Greeley

When
May 23, 7:10 PM MST to 7:20 PM MST
Where
Greeley County, 6.47 mi SW of Tribune Arpt to 6.24 mi NNE of Horace
Measured
87 kt (100 mph) estimated gust
Property damage
$150,000
Reported by
Newspaper
Coordinates
38.378, -101.827

Straight line winds roared northeast across Greeley county during the evening producing a swath of damage which included: a large grain bin lifted off its foundation, a hay barn damaged, a shed destroyed, a grain bin blown across the road, the roof of a trailer home lifted off the home and destroyed, and a barn and grain bin destroyed. Numerous other trees and small outbuildings were damaged.

Tornado, Sherman

When
May 23, 7:16 PM MST to 7:19 PM MST
Where
Sherman County, 13.19 mi NNE of Goodland Arpt to 14.83 mi NNE of Goodland Arpt
Rating
EF0
Path length
1.87 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
39.538, -101.583

Storm chaser reported a cone tornado, relayed from The Spotter Network.

Thunderstorm Wind, Wallace

When
May 23, 7:55 PM MST
Where
Wallace County, 5.55 mi N of Weskan
Measured
65 kt (75 mph) estimated gust
Property damage
$2,000
Reported by
COOP Observer
Coordinates
38.950, -101.960

Power lines down 5.5 miles north of Weskan. A cottonwood tree was also blown down.

Thunderstorm Wind, Sherman

When
May 23, 8:07 PM MST to 8:12 PM MST
Where
Sherman County, 9.6 mi S of Ruleton
Measured
78 kt (90 mph) estimated gust
Property damage
$13,000
Reported by
Public
Coordinates
39.191, -101.889

Time of report and gust intensity estimated from Doppler radar and nearby mesonet observations. Several power poles reported down and a barn door blown in.

Thunderstorm Wind, Sherman

When
May 23, 8:21 PM MST
Where
Sherman County, 1.09 mi WNW of Caruso
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
39.335, -101.799

This was the highest wind gust measured at this station since it was installed in September 2002.

Thunderstorm Wind, Sherman

When
May 23, 8:26 PM MST
Where
Sherman County, 3.62 mi NNW of Caruso
Measured
65 kt (75 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
39.380, -101.800

At least two power poles were blown down on county Road 67. One started a fire and the other damaged a vehicle.

Thunderstorm Wind, Sherman

When
May 23, 8:35 PM MST
Where
Sherman County, 0.53 mi E of Goodland
Measured
60 kt (69 mph) measured gust
Reported by
Official NWS Observations
Coordinates
39.350, -101.710

Thunderstorm Wind, Greeley

When
May 23, 8:39 PM MST
Where
Greeley County, Tribune
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
38.470, -101.750

Thunderstorm Wind, Thomas

When
May 23, 9:51 PM CST
Where
Thomas County, 0.69 mi S of Colby
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
39.390, -101.050

Chasers estimated peak winds around 60 mph.

Hail, Thomas

When
May 23, 9:51 PM CST
Where
Thomas County, Colby
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
39.400, -101.050

Thunderstorm Wind, Cheyenne

When
May 23, 9:55 PM CST to 10:00 PM CST
Where
Cheyenne County, 2.84 mi NNW of Bird City
Measured
78 kt (90 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
39.787, -101.553

Cedar trees and limbs were reported down, along with shingles off a roof. A 35-foot farm implement was blown off its stands and overturned.

Hail, Thomas

When
May 23, 10:01 PM CST
Where
Thomas County, 0.69 mi S of Colby
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.390, -101.050

Thunderstorm Wind, Rawlins

When
May 23, 10:28 PM CST
Where
Rawlins County, 0.87 mi NW of Herndon
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.910, -100.790

Fire fighters reported wind gusts estimated to 65 mph with areas of tree limb damage in Herndon.

Hail, Rawlins

When
May 23, 10:30 PM CST
Where
Rawlins County, 0.87 mi NW of Herndon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.910, -100.790

Reported by the local fire department.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyThe tornado archive for Kansas, 2010Warnings in Kansas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230409, 230410, 230411, 230412, 230414, 230415, 230417, 230418, 230420, 230421, 230424, 230425, 230432, 230597, 230435, 230447, 230448, 230449, 230451, 230452, 230506, 230419, 230508, 230509, 230550, 230510, 230423, 230434, 230437, 230439, 230445, 230446, 230522, 230481, 230547, 230507, 230554, 230575, 230556, 230511, and more.